Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 312, NWS Pittsburgh, PA

October 21, 20214 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 21, 2021, 2:03 PM EDT for 4 counties in Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 2:03 PM EDT (18:03 UTC)
Expired
Oct 21, 2021, 2:30 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS51 KPBZ 211803
SVRPBZ
PAC019-073-085-121-211830-
/O.NEW.KPBZ.SV.W.0312.211021T1803Z-211021T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
203 PM EDT Thu Oct 21 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Mercer County in northwestern Pennsylvania...
  Western Venango County in northwestern Pennsylvania...
  Lawrence County in western Pennsylvania...
  Northwestern Butler County in west central Pennsylvania...

* Until 230 PM EDT.

* At 203 PM EDT, severe thunderstorms were located along a line
  extending from near Vienna Center to Leetonia, moving northeast at
  60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  New Castle, Hermitage, Sharon, Grove City, Franklin, Sharpsville,
  Greenville, Sugarcreek, Farrell, Slippery Rock, New Wilmington, and
  Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4162 7975 4117 7977 4087 8052 4147 8052
      4149 8047 4149 8000 4162 7983
TIME...MOT...LOC 1803Z 231DEG 53KT 4121 8068 4086 8074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
175 
WWUS51 KPBZ 211818
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
218 PM EDT Thu Oct 21 2021

PAC019-073-085-121-211830-
/O.CON.KPBZ.SV.W.0312.000000T0000Z-211021T1830Z/
Mercer PA-Venango PA-Lawrence PA-Butler PA-
218 PM EDT Thu Oct 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR MERCER...WESTERN VENANGO...LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...

At 218 PM EDT, severe thunderstorms were located along a line
extending from near Greenville to near Oakwood, moving northeast at
55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
New Castle, Hermitage, Sharon, Grove City, Franklin, Sharpsville,
Greenville, Sugarcreek, Farrell, Slippery Rock, New Wilmington, and
Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4162 7975 4117 7977 4087 8052 4147 8052
      4149 8047 4149 8000 4162 7983
TIME...MOT...LOC 1818Z 230DEG 48KT 4135 8040 4100 8046 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
086 
WWUS51 KPBZ 211828
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
228 PM EDT Thu Oct 21 2021

PAC019-073-085-121-211838-
/O.EXP.KPBZ.SV.W.0312.000000T0000Z-211021T1830Z/
Mercer PA-Venango PA-Lawrence PA-Butler PA-
228 PM EDT Thu Oct 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR MERCER...WESTERN VENANGO...
LAWRENCE AND NORTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 230 PM
EDT...
            
The storms which prompted the warning have weakened below severe 
limits, therefore, the warning will be allowed to expire.  However 
gusty winds are still possible with these thunderstorms.

LAT...LON 4162 7975 4117 7977 4087 8052 4147 8052
      4149 8047 4149 8000 4162 7983
TIME...MOT...LOC 1828Z 231DEG 53KT 4141 8031 4106 8037 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 12:39 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 21, 12:39 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1239 PM EDT Thu Oct 21 2021

.SYNOPSIS...
Showers and thunderstorms return this afternoon and evening with a
cold front. Winds will be gusty, with an isolated strong to severe
storm possible.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc and coupled upper low pressure will sweep across the Great Lakes
toward northern New England through tonight, with the associated cold
front moving through the Upper Ohio River Valley this afternoon and
evening. A strengthening upper jet as the upper low pivots from a
positive to neutral tilt will further support the front in
developing showers and thunderstorms. Showers will quickly diminish
this evening with FROPA due to dry advection and increasing
subsidence.

An isolated strong to severe thunderstorm capable of producing
damaging wind will be possible along the broken line of storms ahead
of the front. This will be supported by strong shear and strong
winds aloft, but weak instability due to lack of strong
heating/deeper moisture should limit a more widespread wind threat.

As a longwave trough sets up over the Great Lakes tonight into
Friday, an additional shortwave may provide enough vertical motion to
promote localized light rain and/or drizzle early Friday morning
given a moist boundary layer.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A series of shortwaves with their jet maxima will cross the region
Friday through Saturday as upper trough remains positioned over the
Great Lakes. Periods of mostly isolated showers are possible while
clouds remain fairly abundant. The lack of warming and insolation
plus remnant cold advection will keep area temperature a few degrees
below normal.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Surface low pressure is expected to deepen and slowly lift from the
Central Plains Sunday in response to a developing trough/jet moving
through the area. The associated warm front will lift northward into
the Ohio River Valley as flow aloft becomes more zonal, with
strengthening jet support and warm/moist advection leading to
increased stratiform rain chances Sunday afternoon into Monday.

The low and upper trough should cross the region Monday into Tuesday,
bringing widespread rain and slightly cooler temperature. Drier and
unseasonably warm should develop thereafter as notable ridging is
expected to build in advance of the next low pressure system.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A surface cold front is expected to cross the region west to east
this afternoon and evening, with a broken line of showers and
thunderstorms along and just ahead of its leading edge. Isolated gust
up to 40kt may be possible with the stronger storms, otherwise expect
a brief gust and slow veering of sfc wind to the W.

Convection will quickly diminish after FROPA due to cold, dry
advection. Additional shortwave pulses from the overhead trough
should encourage MVFR/IFR cig development and even patchy
sprinkles/drizzle. Timing and duration of these impacts are a little
uncertain as upper flow won't be oriented out of the favorable/more
typical NW.

.Outlook...
Periodic restrictions are expected through the weekend due to upper
troughing, with weak pulses creating localized brief rain chances.
More widespread restrictions and precipitation is likely late Sunday
into early next week with the next low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 21, 2:41 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
241 AM EDT Thu Oct 21 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-220645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
241 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated strong to damaging wind gusts will be possible in the
strongest storms this afternoon and evening with a crossing cold
front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 21, 1:28 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
128 PM EDT Thu Oct 21 2021

OHZ041-211800-
Columbiana OH-
128 PM EDT Thu Oct 21 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIANA COUNTY
THROUGH 200 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alliance, or 13 miles west of Salem, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salem, Columbiana, Leetonia, Homeworth, North Georgetown, and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 8082 4090 8058 4080 8109 4090 8108
      4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1728Z 240DEG 49KT 4091 8111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:36 PM EDTSpecial Weather StatementPBZMercer, Venango24 min
Oct 21, 2:50 PM EDTSpecial Weather StatementPBZLawrence25 min
Oct 21, 3:18 PM EDTSpecial Weather StatementPBZButler, Lawrence27 min
Oct 21, 3:49 PM EDTSpecial Weather StatementPBZClarion, Forest, Venango41 min
Oct 21, 4:08 PM EDTSpecial Weather StatementPBZWashington37 min
Oct 21, 4:32 PM EDTSpecial Weather StatementPBZClarion, Forest, Jefferson43 min
Oct 21, 4:47 PM EDTSpecial Weather StatementPBZAllegheny, Washington43 min
Oct 21, 5:48 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson27 min
Oct 21, 6:00 PM EDTSpecial Weather StatementPBZLawrence, Mercer, Venango45 min
Oct 21, 6:18 PM EDTSpecial Weather StatementPBZBeaver42 min
Oct 21, 6:42 PM EDTTornado WarningPBZMercer18 min
Oct 21, 6:56 PM EDTTornado WarningPBZBeaver, Butler, Lawrence19 min
Oct 21, 6:57 PM EDTTornado WarningPBZWashington33 min
Oct 21, 7:13 PM EDTTornado WarningPBZGreene, Washington32 min
Oct 21, 7:19 PM EDTSpecial Weather StatementPBZAllegheny, Beaver, Butler41 min
Oct 21, 7:24 PM EDTTornado WarningPBZButler36 min
Oct 21, 7:26 PM EDTTornado WarningPBZWashington34 min
Oct 21, 7:40 PM EDTTornado WarningPBZAllegheny, Beaver, Westmoreland20 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.